Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 65, NWS Pueblo, CO

June 18, 2020Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 18, 2020, 9:55 PM MDT for Las Animas County, Colorado. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2020, 9:55 PM MDT (03:55 UTC)
Expired
Jun 18, 2020, 11:00 PM MDT
In force
65 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 130 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 9:57 PM MDTTSTM WND GST 672 Ese Hoehne, CO
Jun 18, 10:13 PM MDTHAIL 14 Se Hoehne, COSTORM CHASER INDICATING HAIL OF 1 TO 2 INCHES DEEP ON HWY 160 (3 MILES EAST OF JUNCTION WITH HWY 350). BIGGEST STONE WAS 1 INCH IN DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.9 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2406 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

167 
WUUS55 KPUB 190355
SVRPUB
COC071-190500-
/O.NEW.KPUB.SV.W.0065.200619T0355Z-200619T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
955 PM MDT Thu Jun 18 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Central Las Animas County in southeastern Colorado...

* Until 1100 PM MDT.

* At 955 PM MDT, a severe thunderstorm was located near Hoehne, or 13
  miles northeast of Trinidad, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tyrone, Model and Hoehne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3716 10432 3732 10444 3754 10410 3726 10389
TIME...MOT...LOC 0355Z 240DEG 15KT 3726 10430 

HAIL...1.00IN
WIND...60MPH
 
$$

RODRIGUEZ
3 follow-up statements
916 
WWUS55 KPUB 190411
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1011 PM MDT Thu Jun 18 2020

COC071-190500-
/O.CON.KPUB.SV.W.0065.000000T0000Z-200619T0500Z/
Las Animas CO-
1011 PM MDT Thu Jun 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR CENTRAL LAS ANIMAS COUNTY...

At 1010 PM MDT, a severe thunderstorm was located near Model, or 17
miles northeast of Trinidad, moving northeast at 15 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Tyrone, Model and Hoehne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3716 10432 3732 10444 3754 10410 3726 10389
TIME...MOT...LOC 0410Z 240DEG 15KT 3729 10423 

HAIL...1.00IN
WIND...70MPH
 
$$

RODRIGUEZ
595 
WWUS55 KPUB 190428
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1028 PM MDT Thu Jun 18 2020

COC071-190500-
/O.CON.KPUB.SV.W.0065.000000T0000Z-200619T0500Z/
Las Animas CO-
1028 PM MDT Thu Jun 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR CENTRAL LAS ANIMAS COUNTY...

At 1028 PM MDT, a severe thunderstorm was located near Model, or 24
miles northeast of Trinidad, moving northeast at 20 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Tyrone and Model. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3718 10423 3737 10436 3754 10410 3726 10389
TIME...MOT...LOC 0428Z 240DEG 17KT 3734 10411 

HAIL...1.00IN
WIND...70MPH
 
$$

RODRIGUEZ
567 
WWUS55 KPUB 190454
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1054 PM MDT Thu Jun 18 2020

COC071-190503-
/O.EXP.KPUB.SV.W.0065.000000T0000Z-200619T0500Z/
Las Animas CO-
1054 PM MDT Thu Jun 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAS ANIMAS COUNTY WILL
EXPIRE AT 1100 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire.  However hail, gusty winds and heavy rain are 
still possible with this thunderstorm.

LAT...LON 3718 10423 3737 10436 3754 10410 3726 10389
TIME...MOT...LOC 0453Z 250DEG 15KT 3736 10398 

$$

RODRIGUEZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 8:09 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 18, 8:09 PM MDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
809 PM MDT Thu Jun 18 2020

.UPDATE...
Issued at 809 PM MDT Thu Jun 18 2020

Updated to expire the red flag warning for the San Luis Valley.

&&

.SHORT TERM...(This evening through Friday)
Issued at 242 PM MDT Thu Jun 18 2020

...Increasing chance for thunderstorms overnight and into Friday...

Nice break from the heat across the eastern mountains and plains
today in the wake of the cold front early this morning, with mid-
afternoon readings in the 70s/80s at most locations. Mountains and
interior valleys have seen less cooling, though readings were still
a few degf cooler than yesterday. Starting to see some showers
develop over the central mountains ahead of approaching upper trough
as of 21z, and expect these to expand eastward and strengthen as they
move into the Pikes Peak region this evening. Also expect precip to
break out over the eastern plains in the late evening and overnight
hours as warm air advection lift spreads northward and low level
moisture continues to increase as ely surface winds persist. Doesn't
look like we'll have enough instability for severe storms, though a
few stronger cells with at least small hail look possible. Activity
tapers off to showers at most locations toward sunrise, with highest
pops over the far sern plains and across the central mountains.

Ingredients coming together for fairly widespread and strong tsra
across the I-25 corridor and eastern plains on Friday, as well
defined upper wave crosses the state, and low level flow maintains
an easterly component through the day. 0-6km shear looks favorable
for severe storms with 45-55 kts over the plains in the afternoon.
Main question is amount of instability available, as surface air
mass remains rather cloudy/cool in the wake of early morning precip,
and may take much of the day to recover and realize max instability.
Still appears areas along/west of I-25 will clear enough to see CAPE
climb into the 500-1000 j/kg range, leading to storm initiation by
mid-afternoon, with steering flow taking storms onto the plains in
the late afternoon/evening. SWODY2 with marginal risk looks good for
areas from I-25 eastward, as strong shear/steep lapse rates and
dynamic lift from approaching wave work to overcome less than ideal
instability. Models point to Pikes Peak region/El Paso county for
best chance of stronger storms/heavier rain, though quick peak at
18z HRRR shows stronger cells in Pueblo County and down around
Trinidad also. In addition to severe threat, we'll have to watch
eastern mountain burn scars for flooding, as rainfall rates could be
fairly high under any stronger convection. Expect another cool day
area-wide, with max temps in the 60s/70s across much of the
region.

.LONG TERM...(Friday night through Thursday)
Issued at 242 PM MDT Thu Jun 18 2020

Main concern this period will be increasing chances of showers and
thunderstorms over the region as NW flow will dominate the mid level
flow pattern during this long term forecast period. The combination
of the NW flow aloft, a few disturbances moving across the region
combined with upslope flow will allow for the  potential for a 2-3
days of strong storms.

This period should start off with a bang as I anticipate a cluster
of showers and storms to be ongoing at the beginning of this period
(6 PM tomorrow). Fairly impressive short wave and upslope flow
should allow for storms to develop tomorrow. The uncertainty at this
time is how strong will the convection be? Shear is not going to be
an issue tomorrow evening over the plains, but will there be enough
CAPE in place for sustained convection?? The more stout an updraft
we can get the better the potential for strong to severe storms.
Lastest SWODY2 has moved the marginal risk back to the mtns and this
looks realistic. In a nutshell, the more CAPE we can generate
tomorrow the better chance for stronger storms tomorrow. SPC HREF
shows some helicity tracks going across the region tomorrow so the
potential is there, with the best potential at this time for the
Raton Mesa as this area will likely see the best overall CAPE.

Saturday, we should see much less storms and warmer temperatures as
80s should return to the plains and larger valleys. SPC has far EC
CO in marginal and this will be possible, but expect storms will be
more isolate than tomorrow evenings storms given less forcing.

Sunday, should be dry and hot. Cant rule out an isolated high based
storms but forcing will be minimal across the area, with the diurnal
wind flow the main forcing for this date.

For Monday, a weak front will likely come down the plains early in
the day and sfc flow will become upslope by late afternoon. Expect
we will see an uptick in storm coverage this day, mainly along the
the mtns/plains interface. Cant rule out a strong storm or two.

Rest of the period...NW flow will continue aloft. Temps at mid
levels warm up so this should keep CAPE at relatively low levels,
but it really is not expected to dry out too much, so expect we will
see a chance of afternoon and evening storms over the region, with
the best chance over the mtns/plains interface and I-25 corridor
region. \/Hodanish

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 242 PM MDT Thu Jun 18 2020

At KALS, VFR the next 24 hrs, with a period of gusty southwest winds
this afternoon and early evening. Low chance of a tsra with gusty
winds after 20z on Fri.

At KCOS, VFR today and this evening with gradually lowering VFR cigs
late afternoon into Friday morning. Convection will develop late
this afternoon over the mountains north and west of KCOS, and
continue overnight. Will include a vcsh mention from late evening
into Friday morning, with a period of MVFR cigs possible toward 10z-
12z. On Friday, tsra likely from about 20z onward as upper level
weather system moves across the area, and a few strong/severe storms
with hail and strong winds are possible.

At KPUB, VFR today and this evening with gradually lowering VFR cigs
after sunset. Convection develops mainly east of the terminal
overnight, though activity will be close enough to warrant a vcsh
mention from 05z onward. Area could see a period of MVFR cigs toward
10z-12z as easterly upslope flow persists. On Friday, tsra likely
from about 21z onward as upper level weather system moves across the
area, and a few strong/severe storms are possible.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MW
SHORT TERM...PETERSEN
LONG TERM...HODANISH
AVIATION...PETERSEN
Hazardous weather outlook, Jun 18, 9:03 PM MDT, 52 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Pueblo CO
903 PM MDT Thu Jun 18 2020

COZ058>089-093>099-200230-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
903 PM MDT Thu Jun 18 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Scattered thunderstorms over and near the mountains this evening
will continue to push east across the I-25 Corridor and out across
the southeast plains through tonight. A few storms across the
southeast plains, especially south and east of a Trinidad to
La Junta line, could be strong producing locally heavy rainfall,
gusty winds to around 50 mph, and hail up to size of nickels.
Otherwise, the main thunderstorm risks will be cloud to ground
lightning and gusty outflow winds up to 40 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms are expected over much of the area on
Friday, with the main storm risks being lightning and strong wind
gusts. However, there will be the potential for one or two severe
storms, mainly over the southeast plains south of Highway 50 in
the late afternoon and evening, with the main severe risks being
wind gusts around 60 mph and hail the size of quarters.

Isolated storms will be possible each afternoon and evening from
Saturday through Monday, mostly over the central, and eastern
mountains and the adjacent lower elevations. Tuesday and
Wednesday, it looks like scattered thunderstorms will be possible
across much of southeast and south central Colorado, with a few
strong storms possible. The main storm risks each day will be
wind gusts up to 50 mph and cloud to ground lighting, but some of
the stronger storms could also produce hail.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible tonight across the southeast plains.

23/23

In the hours before

Special weather statement, Jun 18, 8:59 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Pueblo CO
859 PM MDT Thu Jun 18 2020

COZ074-088-190400-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
859 PM MDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 1000 PM MDT...

At 859 PM MDT, Doppler radar was tracking a strong thunderstorm over
Trinidad, moving northeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Cokedale, Starkville and Hoehne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3702 10459 3721 10471 3740 10433 3713 10414
TIME...MOT...LOC 0259Z 243DEG 16KT 3716 10456

RODRIGUEZ

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:59 PM MDTSpecial Weather StatementPUBLas Animas61 min
Jun 18, 9:05 PM MDTSevere Thunderstorm WarningPUBLas Animas55 min
Jun 18, 10:56 PM MDTSpecial Weather StatementPUBLas Animas49 min
Jun 18, 11:09 PM MDTAreal Flood WarningPUBLas Animas3 hr
Jun 18, 11:45 PM MDTSpecial Weather StatementPUBLas Animas60 min
Jun 19, 12:45 AM MDTSpecial Weather StatementPUBBent45 min
Jun 19, 1:00 AM MDTSpecial Weather StatementPUBLas Animas45 min
Jun 19, 1:23 AM MDTSpecial Weather StatementPUBProwers37 min
Jun 19, 9:13 AM MDTFlash Flood WatchPUBAlamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 3 more6 hr
Jun 19, 11:47 AM MDTSpecial Weather StatementPUBSaguache28 min
Jun 19, 12:13 PM MDTSpecial Weather StatementPUBSaguache32 min
Jun 19, 12:28 PM MDTSevere Thunderstorm WarningPUBSaguache32 min
Jun 19, 2:21 PM MDTSpecial Weather StatementPUBEl Paso24 min
Jun 19, 2:26 PM MDTSpecial Weather StatementPUBLas Animas34 min
Jun 19, 2:43 PM MDTSpecial Weather StatementPUBEl Paso32 min
Jun 19, 2:56 PM MDTSpecial Weather StatementPUBLas Animas34 min
Jun 19, 3:08 PM MDTSevere Thunderstorm WarningPUBLas Animas52 min
Jun 19, 3:52 PM MDTSevere Thunderstorm WarningPUBLas Animas53 min
Jun 19, 4:36 PM MDTSevere Thunderstorm WarningPUBLas Animas39 min
Jun 19, 5:12 PM MDTSevere Thunderstorm WarningPUBLas Animas48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.